Alert archive / Washington / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 26, NWS Spokane, WA

July 16, 2012Adams County, Whitman County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 16, 2012, 1:19 AM PDT for Adams County, Whitman County, Washington. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2012, 1:19 AM PDT (08:19 UTC)
Expired
Jul 16, 2012, 2:00 AM PDT
In force
41 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Adams County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 69 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 8.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

973 
WUUS56 KOTX 160819
SVROTX
WAC001-075-160900-
/O.NEW.KOTX.SV.W.0026.120716T0819Z-120716T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
119 AM PDT MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON...
  WEST CENTRAL WHITMAN COUNTY IN EASTERN WASHINGTON...

* UNTIL 200 AM PDT

* AT 114 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF WINONA...OR 30 MILES WEST OF PULLMAN...AND MOVING NORTH AT
  30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WINONA...EWEN AND LAMONT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4724 11821 4726 11810 4726 11772 4682 11769
      4678 11782
TIME...MOT...LOC 0819Z 169DEG 27KT 4689 11779

$$

SB
3 follow-up statements
974 
WWUS56 KOTX 160831
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
131 AM PDT MON JUL 16 2012

WAC001-075-160900-
/O.CON.KOTX.SV.W.0026.000000T0000Z-120716T0900Z/
WHITMAN WA-ADAMS WA-
131 AM PDT MON JUL 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM PDT
FOR NORTHEASTERN ADAMS AND WEST CENTRAL WHITMAN COUNTIES...

AT 128 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WINONA...OR 29 MILES SOUTHEAST OF RITZVILLE...MOVING
NORTH AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EWEN
AND LAMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4724 11821 4726 11810 4726 11772 4686 11773
      4684 11783
TIME...MOT...LOC 0831Z 169DEG 27KT 4698 11782

$$

SB
208 
WWUS56 KOTX 160849
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
149 AM PDT MON JUL 16 2012

WAC001-075-160900-
/O.CON.KOTX.SV.W.0026.000000T0000Z-120716T0900Z/
WHITMAN WA-ADAMS WA-
149 AM PDT MON JUL 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM PDT
FOR NORTHEASTERN ADAMS AND NORTHWESTERN WHITMAN COUNTIES...

AT 142 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF EWEN...OR 25 MILES EAST OF RITZVILLE...MOVING NORTH AT 
30 MPH.  THE STORM HAS WEAKENED OVER THE LAST FEW MINUTES WITH THE 
MAIN THREATS AT THIS TIME BEING VERY HEAVY RAINFALL...DIME SIZE 
HAIL...WIND GUSTS TO 60 MPH...AND FREQUENT LIGHTNING.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE EXTREMELY HEAVY RAINFALL. IF DRIVING
THROUGH THE STORM REDUCE YOUR SPEED TO LOWER THE RISK OF
HYDROPLANING. ALSO BE PREPARED FOR PONDING OF WATER IN LOW LYING
AREAS.

&&

LAT...LON 4724 11821 4726 11810 4726 11772 4692 11774
      4692 11786
TIME...MOT...LOC 0847Z 169DEG 27KT 4710 11785

$$

SB
431 
WWUS56 KOTX 160905
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
205 AM PDT MON JUL 16 2012

WAC001-075-160914-
/O.EXP.KOTX.SV.W.0026.000000T0000Z-120716T0900Z/
WHITMAN WA-ADAMS WA-
205 AM PDT MON JUL 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ADAMS AND
NORTHWESTERN WHITMAN COUNTIES HAS EXPIRED...

DOPPLER RADAR INDICATED THE STORM HAS MOVED INTO EXTREME NORTHWEST 
WHITMAN COUNTY AND WAS NO LONGER SEVERE. CONSEQUENTLY THE  
WARNING WAS ALLOWED TO EXPIRE. 

LAT...LON 4724 11821 4726 11810 4726 11772 4692 11774
      4692 11786
TIME...MOT...LOC 0849Z 169DEG 27KT 4712 11785

$$

FX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 11:04 PM PDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 15, 11:04 PM PDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1104 PM PDT Sun Jul 15 2012

.SYNOPSIS...
Slow moving thunderstorms will bring locally heavy rain and the
potential for localized flooding to portions eastern Washington
tonight. Upper level low pressure will remain over the Pacific
Northwest Monday, Tuesday and Wednesday bringing humid conditions
and the chance for thunderstorms. Drier weather should return to
the region Thursday or Friday through next weekend.

&&

.DISCUSSION...
Main update was to adjust PoPs across the Palouse and eastern
Columbia Basin. Radar mosaic shows an area of showers and
thunderstorms moving north out of northeast Oregon. The RUC has the
best handle on these storms and indicates that this area will take
a turn to the northwest overnight. Continued easterly low level
flow will keep the threat of showers and a few thunderstorms going
over the western half of the forecast area through Monday evening.
The heaviest rainfall has diminished so all flood products have
been taken down or allowed to expire. /Kelch

&&

.AVIATION...
06Z TAFS: Scattered showers and thunderstorms will affect eastern
WA overnight. The most favored area will be west of KLWS/KPUW. The
main hazard from these storms will be very heavy rainfall and
possibly small hail. These storms will move northwest, affecting
the KMWH/KEAT sites by 10Z. Another round of convection will
develop Monday afternoon. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  87  65  88  65  83 /  20  20  30  20  40  50
Coeur d'Alene  58  86  62  87  62  82 /  10  20  30  40  40  50
Pullman        56  84  62  85  60  81 /  30  20  40  40  50  40
Lewiston       65  92  68  94  68  90 /  20  20  30  30  30  40
Colville       57  88  61  89  62  86 /  10  20  20  40  40  50
Sandpoint      56  84  59  85  59  81 /  10  20  30  50  40  50
Kellogg        57  86  59  86  58  81 /  10  20  30  40  40  60
Moses Lake     59  88  65  94  65  88 /  30  30  30  20  20  40
Wenatchee      62  87  67  94  68  88 /  40  30  20  30  30  40
Omak           61  93  66  94  66  90 /  30  20  20  30  30  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...&&
Hazardous weather outlook, Jul 15, 10:06 AM PDT, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1006 AM PDT SUN JUL 15 2012

IDZ001>004-WAZ036>038-161715-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
1006 AM PDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ026-027-WAZ031>035-041-043-044-161715-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1006 AM PDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ042-161715-
EAST SLOPES NORTHERN CASCADES-
1006 AM PDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING OVER THE EAST SLOPES OF THE NORTHERN CASCADES.
LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 15, 7:20 PM PDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
720 PM PDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     9 SW ANATONE            46.04N 117.25W
07/15/2012                   ASOTIN             WA   TRAINED SPOTTER

            SEVERAL BRANCHES OF LARGE TREE BROKEN OFF.

&&

KELCH
Special weather statement, Jul 16, 12:52 AM PDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1252 AM PDT MON JUL 16 2012

WAZ033-035-160830-
WHITMAN WA-ADAMS WA-
1252 AM PDT MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL ADAMS COUNTY IN EAST CENTRAL WASHINGTON
  WESTERN WHITMAN COUNTY IN EASTERN WASHINGTON

UNTIL 130 AM PDT

AT 1247 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF LA CROSSE..MOVING NORTH AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH TORRENTIAL DOWNPOURS AND
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   LA CROSSE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4714 11828 4725 11781 4671 11767 4670 11769
      4670 11774 4665 11777 4663 11782
TIME...MOT...LOC 0752Z 162DEG 24KT 4676 11781

SB

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:08 PM PDTSpecial Weather StatementOTXFerry52 min
Jul 15, 6:23 PM PDTAreal Flood AdvisoryOTXFerry, Okanogan, Stevens3 hr
Jul 15, 6:26 PM PDTSevere Thunderstorm WarningOTXAsotin29 min
Jul 16, 12:52 AM PDTSpecial Weather StatementOTXWhitman38 min

Nearby

Severe Thunderstorm Warnings in Washington, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.